Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A remark on the direct method of the calculus of variations

Author: J. P. Penot
Journal: Proc. Amer. Math. Soc. 67 (1977), 135-141
MSC: Primary 49F22; Secondary 49A50
MathSciNet review: 0464022
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This note deals with the problem of minimizing a real-valued function f on a weakly closed subset of a reflexive Banach space. We use a mild monotonicity assumption introduced by P. Hess [11] on the derivative f' of f to get the weak lower semicontinuity of f. We show that one can dispense with any continuity assumption on f', so that we get a true generalization of F. E. Browder's results [4]. The relevance of the monotonicity property to the calculus of variations is shown by an example.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 49F22, 49A50

Retrieve articles in all journals with MSC: 49F22, 49A50

Additional Information

Keywords: Variational problem, direct method, weak lower semicontinuity, operator of monotone type, pseudomonotone operator, pertinent operator, nonlinear eigenvalue problem, multiple integral functional
Article copyright: © Copyright 1977 American Mathematical Society